Texas, 2021

Flooding in Texas, July 11, 2021

July 11, 2021 · NWS SJT · 2 events in 1 county or zone

A few thunderstorms caused localized flooding in San Angelo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A few thunderstorms caused localized flooding in San Angelo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 11, 5:41 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 11, 5:41 PM CST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
641 PM CDT Sun Jul 11 2021

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 200 PM CDT Sun Jul 11 2021

A weak cold front will provide a focus for scattered thunderstorms
to develop across the region through tonight. In fact, conditions
may allow for hail and damaging winds to occur with any of the
stronger cells that develop. In addition, many of these storms will
be efficient rain producers allowing for locally heavy rainfall to
occur.

Otherwise, look for slightly cooler temperatures during the day
tomorrow. However, you will likely not notice a huge difference as
temperatures will be in the upper 80s to lower 90s. Isolated
thunderstorms will remain a possibility through tomorrow
afternoon.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 200 PM CDT Sun Jul 11 2021

Typical summer weather pattern for the upcoming week across West
Central Texas. Enough of the upper level ridge builds into place
that rain chances are minimal through most of the week, with
afternoon temperatures inching up into the mid 90s for most
locations. Ridge may break down a little for next weekend, enough
at least to allow a weak upper trough to slide into the area. A
few storms possible, especially across the western half of the
area.

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Sun Jul 11 2021

Areas of scattered to numerous SHRA/TSRA, bringing heavy downpours
(which could result in brief LIFR/VLIFR conditions), strong
downdraft winds and large hail, are possible through around 07Z
north of the I-10. Then, additional SHRA/TSRA will be possible again
across areas north of I-10. Otherwise, VFR conditions are expected through
00Z Tues, except for the slight chance of MVFR CIGs developing
across the I-10 corridor between 08Z and 16Z, potentially impacting
KSOA and KJCT. However, confidence too low to put in the TAFs. Winds
will be mostly around 5-10 KT through 00Z Tues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  89  70  92 /  40  30   5   0
San Angelo 	 69  90  69  93 /  40  30   5   0
Junction 	 71  91  68  92 /  20  20   0   0
Brownwood 	 70  89  69  93 /  50  40   5   0
Sweetwater 	 68  88  69  91 /  30  20   0   0
Ozona      	 69  89  69  91 /  30  20   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...41
LONG TERM....07
AVIATION...SJH
Hazardous weather outlook, Jul 11, 12:58 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
158 PM CDT Sun Jul 11 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
158 PM CDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible, mainly north of
Interstate 10. Locally heavy rainfall is possible with these
storms. In fact, the stronger storms may have large hail and
damaging winds as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.
Please relay any information about observed weather to the NWS
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Jul 11, 4:28 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
528 PM CDT Sun Jul 11 2021

TXZ071-072-112315-
Irion TX-Tom Green TX-
528 PM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TOM GREEN AND
SOUTHEASTERN IRION COUNTIES UNTIL 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mertzon, moving west at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mertzon, Knickerbocker and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3131 10057 3110 10057 3109 10090 3130 10089
TIME...MOT...LOC 2228Z 079DEG 5KT 3119 10075

SJH
Special weather statement, Jul 11, 4:34 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service San Angelo TX
534 PM CDT Sun Jul 11 2021

TXZ064-112315-
Sterling TX-
534 PM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STERLING COUNTY
UNTIL 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Sterling City. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Sterling County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3180 10126 3177 10107 3157 10100 3157 10127
TIME...MOT...LOC 2233Z 260DEG 1KT 3169 10116

SJH
Special weather statement, Jul 11, 5:01 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
601 PM CDT Sun Jul 11 2021

TXZ072-073-112345-
Tom Green TX-Concho TX-
601 PM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOM GREEN AND
SOUTHWESTERN CONCHO COUNTIES UNTIL 645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vancourt. This storm was nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vancourt, Eola and Vick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3116 9999 3115 10031 3133 10032 3146 10004
TIME...MOT...LOC 2301Z 142DEG 1KT 3126 10023

SJH
Special weather statement, Jul 11, 5:20 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
620 PM CDT Sun Jul 11 2021

TXZ064-120000-
Sterling TX-
620 PM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR STERLING COUNTY UNTIL 700 PM
CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Sterling City, moving slowly northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm, along with frequent lightning.

Locations impacted include...
Sterling City.

LAT...LON 3209 10091 3206 10086 3160 10095 3165 10123
      3194 10127 3208 10126
TIME...MOT...LOC 2319Z 205DEG 11KT 3183 10119
Special weather statement, Jul 11, 5:43 PM CST, 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
643 PM CDT Sun Jul 11 2021

TXZ071-072-120030-
Irion TX-Tom Green TX-
643 PM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOM GREEN AND
NORTHEASTERN IRION COUNTIES UNTIL 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking multiple strong
thunderstorms over southwestern Tom Green and eastern Irion
counties. These storms were nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Angelo, Knickerbocker, San Angelo State Park, O.c. Fisher
Reservoir, Arden, Twin Buttes Reservoir, Lake Nasworthy, Tankersley
and Us-67 Near The Irion-Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3121 10043 3119 10077 3149 10077 3150 10045
TIME...MOT...LOC 2342Z 182DEG 1KT 3134 10064

SJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Tom Green

When
July 11, 6:29 PM CST
Where
Tom Green County, 3.75 mi S of San Angelo Res to 3.73 mi S of San Angelo Res
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.427, -100.489

Law Enforcement reported barricades placed on Sunset Drive at the Red Arroyo due to flooding at the low water crossing. Time of flooding estimated on radar.

Flood, Tom Green

When
July 11, 6:38 PM CST
Where
Tom Green County, 3.97 mi NNE of (Sjt)mathis Fld San to 3.96 mi NNE of (Sjt)mathis Fld San
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.422, -100.473

Law Enforcement reported barricades at the intersection of Queens Court and Lindenwood Drive due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976220, 976221.